Speaking to an Allergist About COVID Vaccine Allergic Reactions

Speaking to an Allergist About COVID Vaccine Allergic Reactions Feature Image
February 19, 2021

It’s an interesting time in terms of vaccine development. There are new technologies involved. The Covid-19 vaccines(Pfizer & Moderna) are the first RNA vaccines approved for use in the US, and these RNA vaccines, in general, have a fairly low incidence of allergic reactions. Most vaccines have about a one in a million chance of having anaphylaxis. These RNA vaccines are about one in a hundred thousand. Medications which have a higher incidence of anaphylaxis are considered as needing monitoring in a setting that can treat anaphylaxis, thus have to be given in a doctor’s office. These include allergy shots and Xolair, which is a biologic therapy that we use for asthma and hives. These have about a one in ten thousand incidence of anaphylaxis. The anaphylaxis incidence for Covid-19 vaccinations is in between the incidence of  influenza vaccine(low incidence) and allergy shots(which we consider too high in anaphylaxis incidence to administer at home). 

In regards to COVID vaccine reactions, there have been reports of adverse reactions. What is the main ingredient causing this reaction?

There is a lot of concern that polyethylene glycol (PEG) is involved in some of these allergic reactions although we aren’t sure right now. These RNA vaccines are made with nano-particle technology. This nano-particle has lipids that have PEG. This is cutting-edge biotechnology. Without this specific coating/packaging, the RNA wouldn’t be able to get into the cell. It would just be digested. So, you need this nano-particle to get the RNA into the cell and then the cell would then use the mRNA to make the spike protein. The vaccine helps the human body develop an immune response to this important spike protein.

A lot of people want to get tested for polyethylene glycols. It’s not really clear that these are the main cause of the reactions. We are beginning to develop these tests, but I’m not sure how important PEG hypersensitivity is in the anaphylaxis seen with Covid-19 vaccines.

To your knowledge, have these reactions been known to be associated with both the Moderna and Pfizer vaccines?

They both have an incidence of allergic reactions. There are many lipid ingredients part of the two vaccines that people think may be causing allergic reactions. The reactions we are most worried about are anaphylactic. They can be life-threatening. 

There can also be an adverse effect or local reactions which you can see with a lot of vaccines. These are sometimes flu-like symptoms, not considered an allergic reaction. There are also reactions from dermal fillers. Those aren’t specific to the COVID vaccine. There are other kinds of immunological stimulus other vaccines can cause. The filler reaction is more of a reactivation of an immune response. 

How soon do hypersensitivity reactions usually occur?

Derma filler reactions usually have delayed reactions. Most things that cause serious reactions are within 20 minutes of a shot, like penicillin. For instance, if someone has an allergic reaction to penicillin, it usually happens in 15 minutes or so. These dermal filler reactions are happening hours later. 

What are some of the reasons for dermatologic reactions seen in cosmetic patients?

Reactions are seen in places where you had the filler. Some of these fillers are made to be almost permanent. Luckily, these reactions are usually limited and there are some treatments available to try to reduce the swelling. One interesting medication used to treat filler reactdions  is called lisinopril which is a blood pressure pill. I’m not exactly sure how this works. 

Some cosmetic patients have filler reactions to other stimuli, not just the COVID vaccine. There’s really no way to test for this. Some of the fillers have hyaluronic acid in them. These drug reactions may be related to HLA and antigens which are specific to your particular body. They’re also called transplantation antigens because when you get transplantation, you try to match the HLA genes so that your body doesn’t reject the organ. That’s why when you get a kidney, you can’t just get one from anybody. It has to be someone who has matched with these antigens.

Certain types of HLA antigens are predisposed to drug reactions. For example, for Asians, it’s very much specifically associated with reactions to certain kinds of anti-seizure medications to the point that you wouldn’t even give them to someone unless you knew what their HLA was. It’s the same thing with certain HIV medications. You must screen them for these HLA types. 

So, we think that may be playing a role in these filler reactions.

Are there further reasons for cosmetic patients to decline the COVD vaccine?

A lot of questions that define whether or not allergic individuals should get vaccines are problematic. When they did some of the vaccine trials in Europe, they excluded people with any allergic reactions. In America, the recommendations are different. They do not feel that allergic individuals need any kind of special monitoring. 

However, because of the way they did the trials in Europe, researchers say allergic individuals should be monitored. There isn’t any significant evidence for this. So, I think vaccine reactions are something we’re going to have to live with.

We have a lot more people who are apprehensive about getting the vaccine but don’t have significant reasons. It’s much more important for people to get vaccinated than to worry about the allergic reaction to something that wasn’t related to a vaccine. Rare events can happen with any vaccine.

Are there any preventative medications patients can take to reduce adverse reactions to the vaccine?

I sometimes give anti-allergy medications to patients who have a tendency to get  hives , but I don’t think it’s crucial. Some physicians don’t want to give preventative medications because they don’t want to mask any serious reactions. But I feel that if someone feels uncomfortable or anxious about getting the vaccine but don’t have a history of vaccine allergic reactions, I think taking allergy medication beforehand is reasonable. Some people take ibuprofen before getting vaccines and it helps them a lot with local reactions.. 

Meet the Allergist

Dr. Robert Lin is a physician specializing in internal medicine with a sub-specialty in allergy and immunology. He received his undergraduate degree from the University of California, Berkeley before completing medical school at SUNY-Downstate. He has affiliations with both Weill-Cornell and New York Medical College. Dr. Lin receives referrals for patients with drug allergies. He is board-certified with the American Board of Allergy and Immunology and the American Board of Internal Medicine.